Alert archive / Oklahoma / Tornado Warnings in 2017

Tornado Warning 24, NWS Norman, OK

May 16, 20174 counties in Oklahoma

NWS Norman, OK issued this tornado warning at May 16, 2017, 6:44 PM CDT for 4 counties in Oklahoma. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 6:44 PM CDT (23:44 UTC)
Expired
May 16, 2017, 7:30 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Custer County, OK, Dewey County, OK, Ellis County, OK, Roger Mills County, OK

The radar

The Vance AFB radar (KVNX), 154 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:45 PM CDTTORNADO6 Nw Strong City, OKSMALL TORNADO OBSERVED FROM NEAR STRONG CITY. LOCATION ESTIMATED.
May 16, 7:06 PM CDTTORNADO2 Sw Angora, OKTORNADO OBSERVED SOUTHWEST OF LEEDEY. SPECIFIC LOCATION ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 1:54 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-523 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

031 
WFUS54 KOUN 162344
TOROUN
OKC039-043-045-129-170030-
/O.NEW.KOUN.TO.W.0024.170516T2344Z-170517T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
644 PM CDT TUE MAY 16 2017

The National Weather Service in Norman has issued a

* Tornado Warning for...
  South central Ellis County in northwestern Oklahoma...
  Northeastern Roger Mills County in western Oklahoma...
  Northwestern Custer County in western Oklahoma...
  Western Dewey County in northwestern Oklahoma...

* Until 730 PM CDT
    
* At 644 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Roll, moving northeast at 40 mph.

  HAZARD...Tornado and hail up to two inches in diameter. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Leedey, Camargo, Strong City, Roll, Angora and Moorewood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3565 9970 3580 9979 3610 9919 3597 9907
      3582 9905
TIME...MOT...LOC 2344Z 245DEG 36KT 3575 9968 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

KURTZ
3 follow-up statements
047 
WWUS54 KOUN 162353
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
653 PM CDT TUE MAY 16 2017

OKC039-043-045-129-170030-
/O.CON.KOUN.TO.W.0024.000000T0000Z-170517T0030Z/
Ellis OK-Roger Mills OK-Custer OK-Dewey OK-
653 PM CDT TUE MAY 16 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR SOUTH
CENTRAL ELLIS...NORTHEASTERN ROGER MILLS...NORTHWESTERN CUSTER AND
WESTERN DEWEY COUNTIES...
    
At 653 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles east of Roll, moving northeast at 40 mph.

HAZARD...Tornado and golf ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Leedey, Camargo, Strong City, Roll, Angora and Moorewood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3574 9975 3585 9968 3610 9919 3597 9907
      3582 9905 3565 9970
TIME...MOT...LOC 2353Z 245DEG 36KT 3579 9957 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

KURTZ
509 
WWUS54 KOUN 170004
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
704 PM CDT TUE MAY 16 2017

OKC039-043-045-129-170030-
/O.CON.KOUN.TO.W.0024.000000T0000Z-170517T0030Z/
Ellis OK-Roger Mills OK-Custer OK-Dewey OK-
704 PM CDT TUE MAY 16 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR SOUTH
CENTRAL ELLIS...NORTHEASTERN ROGER MILLS...NORTHWESTERN CUSTER AND
WESTERN DEWEY COUNTIES...
    
At 703 PM CDT, a confirmed tornado was located near Angora, moving
northeast at 35 mph.

HAZARD...Damaging tornado and golf ball size hail. 

SOURCE...Weather spotters confirmed tornado. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Leedey, Camargo and Angora. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter, safe room, or an interior room on the lowest floor of
a sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3577 9965 3589 9960 3610 9919 3597 9907
      3582 9905 3567 9966
TIME...MOT...LOC 0003Z 242DEG 31KT 3580 9948 

TORNADO...OBSERVED
HAIL...1.75IN

$$

KURTZ
089 
WWUS54 KOUN 170019
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
719 PM CDT TUE MAY 16 2017

OKC039-045-170029-
/O.CAN.KOUN.TO.W.0024.000000T0000Z-170517T0030Z/
Ellis OK-Custer OK-
719 PM CDT TUE MAY 16 2017

...THE TORNADO WARNING FOR SOUTH CENTRAL ELLIS AND NORTHWESTERN
CUSTER COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3610 9919 3597 9907 3587 9906 3581 9931
      3581 9938 3579 9938 3578 9944 3585 9944
      3595 9947
TIME...MOT...LOC 0019Z 244DEG 35KT 3588 9935 

$$

OKC043-129-170030-
/O.CON.KOUN.TO.W.0024.000000T0000Z-170517T0030Z/
Roger Mills OK-Dewey OK-
719 PM CDT TUE MAY 16 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHEASTERN ROGER MILLS AND WESTERN DEWEY COUNTIES...
    
At 719 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Leedey, moving northeast at 40 mph.

HAZARD...Tornado and baseball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Leedey and Camargo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3610 9919 3597 9907 3587 9906 3581 9931
      3581 9938 3579 9938 3578 9944 3585 9944
      3595 9947
TIME...MOT...LOC 0019Z 244DEG 35KT 3588 9935 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

KURTZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 16, 6:16 PM CDT, 28 minutes earlier.

Area forecast discussion, May 16, 6:16 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
616 PM CDT Tue May 16 2017

.AVIATION...
Isolated severe storms entering western Oklahoma may pass near
western TAF sites. Later tonight, after 3z, a line of storms is
expected to form and march eastward through the area, eventually
affecting most TAF sites. Ceilings will continue to bounce between
MVFR and VFR into the evening before clearing out with the
approaching convection. Winds will remain southerly and gusty.

Day

&&

.PREV DISCUSSION... /issued 216 PM CDT Tue May 16 2017/

DISCUSSION...
We are getting the package out early as things will start getting
busy before too long. As as been discussed for days, a severe
weather event is setting up for this evening, and storms have
already formed on the dryline in the Texas panhandle. Expected
isolated to widely scattered storms along the dryline this evening
moving into western sections of the area. Supercells will be
likely. The airmass will be conducive to tornado potential as
well, especially in the far west. High-resolution models weaken
these storms by mid-late evening as they move northeast, but am
somewhat skeptical how fast these initial storms will diminish.
Regardless, also expect a second wave of storms to form out west
in the mid-late evening. This wave of storms will likely be more
widespread and perhaps become a linear system as they spread east
and northeast. Severe weather will continue to be possible with
these storms overnight.

We will see a break in the thunderstorm activity on Wednesday as
the initial wave moves northeast of the area. But alas, this
respite will be short-lived as the next longwave trough approaches
the area. Severe storms will again be possible Thursday and
Friday. The cold front associated with this system moves through
the area overnight Friday night and Saturday morning with cooler
weather moving in. But the we will continue to have broad
troughing in the Plains, so precipitation chances will persist
into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  83  63  85 /  70  10  10  30
Hobart OK         59  86  58  87 /  70   0   0  40
Wichita Falls TX  63  89  64  89 /  70   0   0  40
Gage OK           57  82  55  85 /  50   0   0  20
Ponca City OK     64  83  61  85 /  60  20   0  20
Durant OK         68  86  70  86 /  50  20  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

14
Hazardous weather outlook, May 16, 12:05 PM CDT, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1205 PM CDT Tue May 16 2017

OKZ004>048-050>052-TXZ083>090-171715-
Harper-Woods-Alfalfa-Grant-Kay-
Ellis-Woodward-Major-Garfield-Noble-Roger Mills-Dewey-Custer-Blaine-
Kingfisher-Logan-Payne-Beckham-Washita-Caddo-Canadian-Oklahoma-
Lincoln-Grady-McClain-Cleveland-Pottawatomie-Seminole-Hughes-Harmon-
Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-Garvin-Murray-
Pontotoc-
Coal-Cotton-Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-
Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1205 PM CDT Tue May 16 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a moderate risk for severe thunderstorms for portions of
western Oklahoma and western sections of north Texas. There is
also a slight to enhanced risk over a broader area of central and
western Oklahoma and western north Texas.

Location...
The moderate risk is west of a line from Freedom Oklahoma to
Seiling to Clinton to Altus Oklahoma to Crowell Texas.

East of the moderate risk area, there are slight and enhanced
risks of severe weather west of a line from Stroud to Pauls Valley
to Ardmore, and also includes the remainder of the western section
of north Texas.

There is a marginal risk of severe storms across southeast
Oklahoma.

Timing...
The most likely time for severe weather is 5 PM through sunrise
Wednesday morning.

Impacts...
Hail up the size of tennis balls and thunderstorm wind gusts over
70 mph will be the primary threats. Tornadoes will also be
possible, especially across the moderate risk area of far western
Oklahoma and western north Texas.

Discussion...
Scattered thunderstorms are expected to develop this afternoon
near a dry line in the eastern Texas panhandle, then move
northeast into western Oklahoma and western north Texas late this
afternoon and this evening. Instability will be high and wind
shear will be sufficient to produce supercell thunderstorms with
the associated risk of large hail, damaging winds and the
possibility of tornadoes. The highest potential of severe weather
will be across the moderate risk area.

Another round of thunderstorms is expected to develop across the
eastern panhandles or western sections of Oklahoma and north Texas
late this evening. These thunderstorms will likely develop into a
line of storms that moves northeast and east across much of the
area overnight. This line of storms will be capable of producing
damaging winds and hail with the severe weather potential
persisting through the overnight hours.

Spotter and Emergency Management Statement...
Storm spotter groups and emergency management personnel across
western and central Oklahoma and adjacent parts of north Texas
should prepare for severe weather operations late this afternoon
and overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorms may linger into the morning hours Wednesday before
moving out of the area.

Storm chances return on Thursday and will persist at times through
the weekend and into Monday. Severe weather will be possible
Thursday and Friday.

.Heavy Rainfall...
There is a potential for high rain totals late Thursday through
Friday night, mainly over south-central and southeast Oklahoma. If
you live in an area that is prone to flash flooding, pay close
attention to the forecasts and warnings later this week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 16, 5:16 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
516 PM CDT TUE MAY 16 2017

OKZ014-021-033-034-162245-
Harmon OK-Roger Mills OK-Beckham OK-Greer OK-
516 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harmon...
southwestern Roger Mills...western Beckham and northwestern Greer
Counties Until 545 PM CDT...

Storms capable of producing tornadoes were located in the Texas
panhandle. One storm was located southwest of Wheeler and the other
located northwest of Wellington at 515 pm. The storms were moving
northeast at 35 MPH. These storms will move into western Oklahoma
before 6 PM. Severe weather is likely with these storms as they move
into Oklahoma and there is a high probability that tornado warnings
will be issued.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3573 10000 3584 9984 3496 9976 3489 10000
TIME...MOT...LOC 2214Z 229DEG 32KT 3536 10035 3493 10027

..speg.
Special weather statement, May 16, 5:45 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
545 PM CDT TUE MAY 16 2017

OKZ014-162315-
Roger Mills OK-
545 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Roger Mills County Until
615 PM CDT...

AT 544 PM CDT, a severe thunderstorm was located 4 miles south of
Allison, moving northeast at 50 MPH.

HAZARDS INCLUDE...

Locations impacted include...
Cheyenne, Reydon, Crawford, Roll and Durham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3580 10000 3594 9981 3591 9980 3588 9976
      3578 9966 3557 9964 3546 10000
TIME...MOT...LOC 2244Z 238DEG 43KT 3555 10012

KURTZ
Local storm report, May 16, 6:17 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TORNADO          11 NNE MADGE            35.05N 99.91W
05/16/2017                   BECKHAM            OK   FIRE DEPT/RESCUE

&&
Local storm report, May 16, 6:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             1 SW SAYRE              35.29N 99.65W
05/16/2017  E2.50 INCH       BECKHAM            OK   FIRE DEPT/RESCUE

0631 PM     HAIL             2 SW SAYRE              35.28N 99.66W
05/16/2017  E2.75 INCH       BECKHAM            OK   FIRE DEPT/RESCUE

&&

JPIKE
Local storm report, May 16, 6:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             SAYRE                   35.30N 99.64W
05/16/2017  E1.00 INCH       BECKHAM            OK   FIRE DEPT/RESCUE

&&

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:16 PM CDTSpecial Weather StatementOUNBeckham29 min
May 16, 5:29 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon46 min
May 16, 5:45 PM CDTSpecial Weather StatementOUNRoger Mills30 min
May 16, 5:48 PM CDTTornado WarningOUNBeckham, Greer, Harmon27 min
May 16, 5:54 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson51 min
May 16, 5:55 PM CDTTornado Warning Tornado observedOUNRoger Mills50 min
May 16, 6:13 PM CDTTornado Warning Tornado observedOUNBeckham, Greer47 min
May 16, 6:39 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Ellis, Roger Mills, Woodward66 min
May 16, 6:43 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson47 min
May 16, 6:48 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Washita42 min
May 16, 6:54 PM CDTTornado Warning Tornado observedOUNBeckham, Washita51 min

Nearby

Tornado Warnings in Oklahoma, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.